Maryland, 2020Flash Flood and Flooding in Maryland, September 3 to 4, 2020
September 3 to 4, 2020 · NWS LWX · 13 events in 4 counties and zones
A disturbance (the remnant of convection from the day before over the Tennessee River Valley) triggered a few supercells and line segments from eastern West Virginia into the Washington/Baltimore metro areas. This lead to some isolated instances of flooding in parts of MD.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance (the remnant of convection from the day before over the Tennessee River Valley) triggered a few supercells and line segments from eastern West Virginia into the Washington/Baltimore metro areas. This lead to some isolated instances of flooding in parts of MD.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 3, 1:46 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 3, 1:46 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
246 PM EDT Thu Sep 3 2020
.SYNOPSIS...
A surface trough will linger across the area through this
evening before a strong cold front crosses the area late Friday.
High pressure will build over the area for the Labor Day
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers are moving west-southwest to east-northeast across
western Maryland and eastern West Virginia. No thunderstorms
yet. I stress yet. Over the next hour or two, we should see a
ramp up of strong to severe thunderstorms along I-81 and north
of I-66 then immediately east closer to the metro area. Isolated
supercells ahead of more organized convection could spawn a
tornado or two. If not tornadoes, watch out for damaging winds
and heavy rainfall. These thunderstorms will linger into early
evening in the metro areas prior to pushing into southern
Maryland thereafter. Although flooding concerns are low due to
rapid movement of thunderstorms, a few thunderstorms could
produce torrential rainfall that could lead to isolated
incidences of flash flooding. The highest risk of encountering
damaging winds and/or tornado along with flooding rainfall would
be northeast Maryland. While temperatures will be in the upper
80s to lower 90s, the heat indice values could approach 100
degrees late this afternoon. Heat indice values could be closer
to 105 in parts of east-central Virginia
Tonight should be fairly quiet, with lows in the 60s and 70s
after the convection makes its way into the Delmarva area.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A quick moving cold front will move across our area on Friday.
A few showers are possible ahead of it, especially over our
higher elevations and our southern zones, where it will have
weak mid level energy support and higher dew points. Instability
will be around 1000 J/kg with 40 knots shear, so an isolated
storm could develop with little impacts, especially in eastern
Virginia and southern Maryland.
High pressure will build into our area Friday night and will remain
in control through Saturday night. Dry and cooler air mass will
build over us. High temperatures on Saturday will be in the upper
70s and near 80. Low temperatures on Friday and Saturday night will
drop into the 50s and 60s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
On Sunday, surface ridging along much of the Eastern Seaboard will
remain in place although pressures should come down a bit as the
ridge slowly edges eastward. This affords another day of seasonal
temperatures along with lower dew points which stay in the mid/upper
50s. Heading into Labor Day, an upper ridge anchoring the western
Atlantic is forecast to shift westward toward the coast. The
building of mid-level heights will bring temperatures up a bit while
conditions becoming noticeably more humid. Uncertainties loom during
the early to middle portion of next week given global ensembles
diverge on the pattern, most notably upstream. The conclusion of the
holiday weekend will be dry with the potential return of
precipitation to the forecast by as early as Tuesday.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
An upper level disturbance will spawn strong to severe
thunderstorms across the terminals late this afternoon and early
evening.. SubVFR conditions will be temporary due to lower cigs.
VFR conditions return Thursday night and into Saturday night
with quieter weather. A few showers are possible Friday
afternoon, especially near CHO, with minimal impacts.
No significant weather expected through Labor Day.
&&
.MARINE...
Winds remain below Small Craft Advisory criteria through Friday.
Winds will increase behind a front Friday night and a Small Craft
Advisory may be needed over portions of the waters. Winds will
recede below criteria Saturday into Saturday night. Thunderstorms are
expected to move across the waters this afternoon into the evening.
Special Marine Warnings may be needed. Waterspouts cannot be ruled
out.
Slight increase in southeasterly winds by Labor Day, up to 12
knots.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...BRO
AVIATION...KLW/BRO
MARINE...KLW/BRO
Hazardous weather outlook, Sep 3, 2:51 PM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
351 PM EDT Thu Sep 3 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-042000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
351 PM EDT Thu Sep 3 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Scattered severe thunderstorms with damaging wind gusts and
isolated tornadoes are possible this afternoon into this
evening. The best chance of severe weather is between 4 PM and
9 PM EDT. The risk is highest for areas along and north of U.S
Highway 50. Scattered instances of flash flooding are possible in
the District of Columbia, northeast Maryland, and portions of
northeast Virginia.
A Tornado Watch has been issued for the area until 10 pm this
evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed today.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-042000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
351 PM EDT Thu Sep 3 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered severe thunderstorms with damaging wind
gusts and isolated tornadoes are possible this afternoon into this
evening. The best chance of severe weather is between 1 PM and
9 PM EDT. The risk is highest for areas along and north of U.S.
Highway 50. Scattered instances of flash flooding are also
possible in portions of central Maryland.
A Tornado Watch is out for a large part of the area until 10 pm
this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon.
In the hours before
Local storm report, Sep 3, 3:57 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EDT THU SEP 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 1 ENE WASHINGTON GROVE 39.14N 77.16W
09/03/2020 M58 MPH MONTGOMERY MD MESONET
&&
EVENT NUMBER LWX2002367
DHLocal storm report, Sep 3, 4:22 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
522 PM EDT THU SEP 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG 1 E ROCKVILLE 39.08N 77.13W
09/03/2020 MONTGOMERY MD EMERGENCY MNGR
LARGE BRANCHES CAUSED POWER WIRES TO COME DOWN ON
WOODBURN ROAD NEAR MAPLE AVE.
&&
EVENT NUMBER LWX2002368
JMGFlood, Montgomery
- When
- September 3, 4:42 PM EST to 6:42 PM EST
- Where
- Montgomery County, 1.26 mi NE of Randolph Hills to 1.64 mi NE of Randolph Hills
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.094, -77.115
Norbeck Rd. impassable between Bauer Rd. and Baltimore Rd.
Flash Flood, Montgomery
- When
- September 3, 4:45 PM EST to 5:30 PM EST
- Where
- Montgomery County, 1.09 mi N of Takoma Park to 1.06 mi N of Takoma Park
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.986, -77.003
The water level rapidly rose above flood stage of 5.5 feet within 40 minutes. The water level crested at 6.14 feet at 5:10 PM EST. Sligo Creek Parkway was flooded near the gauge location just north of Maple Avenue.
Flood, Baltimore
- When
- September 3, 4:54 PM EST to 6:54 PM EST
- Where
- Baltimore County, 0.45 mi SSE of Poplar to 0.65 mi SSE of Poplar
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.344, -76.446
Reports of flooded roadway at the intersection of Tinker Rd.
Flood, Baltimore
- When
- September 3, 4:54 PM EST to 6:54 PM EST
- Where
- Baltimore County, 0.45 mi SSE of Poplar to 0.65 mi SSE of Poplar
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.344, -76.446
Reports of flooded roadway at the intersection of Tinker Rd.
Flood, Baltimore
- When
- September 3, 5:00 PM EST to 7:00 PM EST
- Where
- Baltimore County, 0.24 mi WNW of Stemmers Run to 0.17 mi NW of Stemmers Run
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.331, -76.474
Flooding at the intersection of Orems Rd. and Rossville Blvd.
Flood, Baltimore
- When
- September 3, 5:01 PM EST to 5:17 PM EST
- Where
- Baltimore County, 0.33 mi W of Baltimore Martin St to 0.22 mi S of (Mtn)martin Arpt Bal
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.330, -76.426
The water level rose above the flood stage along the Middle River. The water level crested at 10.89 feet at 5:08 PM EST. Wilsons Point Road was flooded with at least six inches of water flowing over the road in spots.
Flood, Montgomery
- When
- September 3, 6:24 PM EST to 8:24 PM EST
- Where
- Montgomery County, 1.07 mi W of Parkwood to 0.98 mi WNW of Parkwood
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.020, -77.100
Beach Dr. closed due to flooding between Grosvenor Ln. and Stoneybrook Dr.
Flood, Montgomery
- When
- September 3, 6:47 PM EST to 8:47 PM EST
- Where
- Montgomery County, 0.2 mi W of Brookmont to 0.55 mi ESE of Kenwood
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.950, -77.124
Macarthur Blvd. impassable due to flooding.
Flood, Anne Arundel
- When
- September 3, 7:03 PM EST to 9:03 PM EST
- Where
- Anne Arundel County, 0.57 mi WSW of Londontowne to 0.56 mi SSE of Annapolis Lee Fld Ar
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.926, -76.559
Mayo Rd. closed due to flooding.
Flood, Prince George'S
- When
- September 3, 7:04 PM EST to 7:05 PM EST
- Where
- Prince George'S County, 0.5 mi N of Alexandria Jct to 0.5 mi NNE of Alexandria Jct
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.957, -76.929
The water level along the Northeast Branch of the Anacostia River in Riverdale rose above flood stage. The water level crested at 8.1 feet at 7:05 PM EST. The northeast branch trail was flooded in spots.
Flood, Anne Arundel
- When
- September 3, 7:29 PM EST to 9:29 PM EST
- Where
- Anne Arundel County, 1.32 mi N of Rutland to 1.18 mi N of Rutland
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.989, -76.627
Defense Hwy. closed due to flooding near Saint Stephens Church Rd.
Flood, Anne Arundel
- When
- September 3, 7:50 PM EST to 9:50 PM EST
- Where
- Anne Arundel County, 1.67 mi SSW of Riva to 1.66 mi SSW of Riva
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.927, -76.591
Central Ave. closed due to flooding at Beards Creek.
Flood, Prince George'S
- When
- September 4, 8:22 AM EST to 5:22 PM EST
- Where
- Prince George'S County, 0.37 mi S of Upper Marlboro to 0.38 mi S of Upper Marlboro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.815, -76.751
The water level at Upper Marlboro rose above flood stage, and it crested at 11.86 feet at 12:15 PM EST. The Water Street Bridge was covered by water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Maryland, September 3, 2020$1.5 million · EF0 · 18 events
- Flash Flood and Flood in Kentucky, September 3, 2020$50,000 · 2 events
- Flash Flooding and Flooding in Ohio, September 3, 202012 events
- Excessive Heat in North Carolina, September 3, 20209 events
- Damaging Winds in District of Columbia, September 3, 2020$13,000 · 50 kt wind · 2 events
- Marine High Wind in Lake Superior, September 3, 202062 kt wind · 7 events
- Marine Thunderstorm Winds in Lake Michigan, September 3, 20206 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 3, 202057 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Delaware, September 3, 202055 kt wind · 6 events
- High Wind in Michigan, September 3, 2020$11,000 · 57 kt wind · 4 events
- Marine Thunderstorm Winds in Lake Huron, September 3, 20203 events
- Damaging Winds in Maryland, September 3, 202056 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921030, 920485, 921032, 921033, 921036, 922007, 921039, 921043, 921044, 922010, 921045, 921047, 922008.